Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 44, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 3, 2012, 3:31 PM CDT for Hancock County, Kossuth County, Winnebago County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2012, 3:31 PM CDT (20:31 UTC)
- Expired
- May 3, 2012, 4:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 172 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1755 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
192 WUUS53 KDMX 032031 SVRDMX IAC081-109-189-032115- /O.NEW.KDMX.SV.W.0044.120503T2031Z-120503T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT THU MAY 3 2012 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA... CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA... SOUTHWESTERN WINNEBAGO COUNTY IN NORTH CENTRAL IOWA... * UNTIL 415 PM CDT * AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BANCROFT...OR 14 MILES NORTH OF ALGONA...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... BUFFALO CENTER...LAKOTA...TITONKA AND WODEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND DON/T DROWN. && LAT...LON 4342 9383 4319 9384 4324 9432 4340 9427 TIME...MOT...LOC 2031Z 261DEG 12KT 4328 9420 WIND...HAIL <50MPH 1.00IN $$ COGIL
1 follow-up statement
223 WWUS53 KDMX 032059 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 359 PM CDT THU MAY 3 2012 IAC081-109-189-032115- /O.CON.KDMX.SV.W.0044.000000T0000Z-120503T2115Z/ KOSSUTH IA-HANCOCK IA-WINNEBAGO IA- 359 PM CDT THU MAY 3 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN WINNEBAGO...NORTHWESTERN HANCOCK AND CENTRAL KOSSUTH COUNTIES UNTIL 415 PM CDT... AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES EAST OF BANCROFT...OR 17 MILES NORTHEAST OF ALGONA...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... TITONKA AND WODEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND DON/T DROWN. && LAT...LON 4331 9430 4333 9383 4319 9384 4324 9432 TIME...MOT...LOC 2100Z 261DEG 12KT 4329 9407 WIND...HAIL <50MPH 1.00IN $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:03 PM CDT, 28 minutes earlier.
Area forecast discussion, May 3, 3:03 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 303 PM CDT THU MAY 3 2012 .SHORT TERM /TONIGHT/... COMPLEX CONVECTIVE FORECAST FOR LATE THIS AFTERNOON INTO EARLY TONIGHT. STORMS CURRENTLY FIRING ACROSS OUR NORTHERN TWO TIERS ARE ANCHORED TO A NEARLY STATIONARY BOUNDARY AND ARE THERMODYNAMICALLY DRIVEN...THESE SHOULD DEVELOP A BIT FURTHER EAST TOWARD MASON CITY AND WATERLOO THEN DIMINISH AFTER SUNSET AS WE LOSE OUR HEATING. MEANWHILE A BOUNDARY ACROSS NORTHERN MISSOURI SHOULD PROVIDE A FOCUS FOR MORE THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON OR EVENING...WITH ANY RESULTING STORMS MOVING EAST NORTHEAST AND POSSIBLY CLIPPING OUR SOUTHERN AND SOUTHEASTERN COUNTIES. AFTER AROUND MIDNIGHT EXPECT BOTH AREAS TO BE QUIETER...AND HAVE TAPERED OFF POPS SUBSTANTIALLY LATER TONIGHT. OTHERWISE EXPECT LIGHT WINDS AND CONTINUED MILD AND HUMID CONDITIONS OVERNIGHT. THERE IS SOME POTENTIAL FOR FOG DEVELOPMENT PARTICULARLY IN AREAS THAT RECEIVE RAINFALL THIS AFTERNOON AND EVENING. COVERAGE AND DENSITY OF ANY SUCH FOG ARE UNCERTAIN...BUT IT SEEMS MOST LIKELY ACROSS OUR NORTHWEST AND WEST NEAR THE SYNOPTIC TROUGH BOUNDARY WHERE FOG AND STRATUS DEVELOPED LAST NIGHT...SO HAVE INCLUDED PATCHY FOG IN THOSE AREAS LATE TONIGHT. .LONG TERM /FRIDAY THROUGH THURSDAY/... COMPLICATED FORECAST MOVING FORWARD OVER THE NEXT SEVERAL DAYS. WITH MORE MESOSCALE DRIVEN THAN SYNOPTIC IN THE NEAR TERM...LOOKING FOR OVERALL TRENDS RATHER THAN ABSOLUTES THIS FORECAST CYCLE. WHATEVER OVERNIGHT ACTIVITY DEVELOPS SHOULD BE NEARLY COMPLETE BY 12Z FRIDAY WITH RELATIVELY QUIET PERIOD EXPECTED FOR THE BALANCE OF TOMORROW. MEANWHILE NEXT UPSTREAM LEE SIDE TROUGH WILL DEVELOP WEST WITH INCREASING OPPORTUNITY FOR NEARLY STATIONARY BOUNDARY OVER NORTHERN KANSAS AND MISSOURI TO DRIFT NORTH WITH TIME. INSTABILITY WILL NOT BE A PROBLEM IN THE FORECAST PERIOD THROUGH SUNDAY...MAIN CONCERNS ABOUT INITIATION WILL BE EXTEND OF TRIGGER IN THE FORM OF SFC CONVERGENCE...STRONGER DYNAMICS OR UPSTREAM MCS OVERTAKING THE SYNOPTIC SPHERE AND RULING THE DAY. MODELS HAVE SOME CONSENSUS WITH THE INCREASED LIKELIHOOD THAT CONVECTION WILL REFIRE FRIDAY NIGHT NORTHWEST SECTIONS AND DRIVE EAST SOUTHEAST ALONG THE WEAK SFC BOUNDARY IN THE AXIS OF HIGHER INSTABILITY. INCREASING BULK SHEAR OVER THE DAKOTAS AND WESTERN MN WILL FOCUS THE INITIATION WITH THE STORMS FAVORED TO TRACK SOUTHEAST INTO IOWA. CORFIDI VECTORS OF 25 TO 35 KTS SUGGEST THIS AS WELL BY 06Z SATURDAY...WEAKENING BY 12Z. THOUGH MODELS ALWAYS HAVE DIFFICULTY WITH THE MESO/SYNOPTIC INTERACTIONS ANY MCS WOULD LIKELY SUPPRESS THE WARM FRONT SOMEWHAT ON SATURDAY MORNING PRIOR TO THE FRONT LIFTING NORTH LATER IN THE AFTERNOON. THE BETTER CHANCES FOR STORMS WILL SHIFT ALONG THE BOUNDARY AS A STRONGER H500 WAVE FINALLY ARRIVES BY SATURDAY EVENING AND SUNDAY. BOTH 00Z/12Z SOLNS OF MOST MODELS CONTINUE TO INDICATE THAT THE BEST CHANCES FOR WIDESPREAD THUNDER WILL BE ON SUNDAY. GIVEN THE AMOUNT OF INSTABILITY OVER THE NEXT 72 HOURS...MOST STORMS HAVE A CHANCE OF BEING SEVERE. THE MAIN THREAT WILL REMAIN WIND AND HAIL FOR THE NEXT SEVERAL DAYS. THE TORNADO THREAT IS LOW BUT GIVEN THE HIGH INSTABILITY CANNOT BE DISCOUNTED EARLY IN ANY DEVELOPING EVENT. THUS...SLIGHT RISKS ARE WARRANTED THROUGH THE PERIOD. WITH THE STRONGER WAVE COMING THROUGH SUNDAY...THE PERSISTENT TROUGH OVER THE CENTRAL US WILL FINALLY MOVE EAST WITH A BREAK IN THE ACTIVE WEATHER PATTERN THROUGH THE END OF THE PERIOD. COOLER WEATHER WILL BE THE RULE AS WELL. HIGHS IN THE NEXT 2 TO 3 DAYS WILL REMAIN ABOVE AVERAGE WITH 70S TO MID 80S AND HUMID LOWS IN THE 60S. NEXT WEEK OFFERS MORE SEASONAL HIGHS/LOWS IN THE 60S TO LOWER 70S FOR HIGHS AND 40S TO NEAR 50 FOR MINS. RAINFALL AMOUNTS AGAIN LOOK ROBUST THROUGH SUNDAY WITH 1 TO 3 INCH TOTALS POSSIBLE ON AVERAGE WITH LOCALIZED HIGHER AMOUNTS FOR THE 4 DAY TOTAL. FOR NOW...NO FAVORED AREA OF HIGH IMPACT SO HEADLINES FOR ANY HYDRO ISSUES WILL NOT BE CONSIDERED AT THIS TIME BUT EVALUATED EACH PACKAGE FOR ANY PERSISTENT TRENDS. && .AVIATION...03/18Z IN WAKE OF MORNING SHRA/TSRA A SMALL AREA OF HIGH PRESSURE HAS DEVELOPED...CREATING SMALL-SCALE WIND FIELD EFFECTS THAT ARE PROVING DIFFICULT TO PREDICT WITH WINDS ANYWHERE FROM 170-270 AND FROM NEARLY CALM TO ABOUT 15G25KT. HAVE TAKEN A BEST GUESS IN THE TAFS BUT WINDS WILL BE TRICKY UNTIL THE HIGH DISSIPATES. MEANWHILE...MORE STORMS ANTICIPATED LATE TODAY HAVE A HIGH DEGREE OF UNCERTAINTY. BEST CHANCES APPEAR TO BE IN OUR FAR NORTH AND FAR SOUTH THIS EVE WHERE PRONOUNCED BOUNDARIES ARE PRESENT...HOWEVER HAVE SO LITTLE CONFIDENCE IN TIMING/EXTENT THAT VCTS IS ALL THAT CAN BE JUSTIFIED IN 18Z TAFS. IN ANY EVENT STORMS SHOULD END BY MIDNIGHT...WITH MVFR OR LOWER CIGS/VSBYS IN FOG AND STRATUS POSSIBLE DURING THE EARLY MORNING HOURS FRI WITH LIGHT/VRBL WINDS AND AMPLE LOW-LEVEL MOISTURE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SHORT TERM...LEE LONG TERM...REV AVIATION...LEE
Hazardous weather outlook, May 3, 3:13 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 313 PM CDT THU MAY 3 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-042015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 313 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS EVENING AND TONIGHT THUNDERSTORMS ARE DEVELOPING AND WILL CONTINUE TONIGHT AS WELL. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST ALONG AN OUTFLOW BOUNDARY OVER NORTHERN IOWA AND ALSO OVER SOUTHEAST IOWA NEARER A STATIONARY BOUNDARY IN NORTHERN MISSOURI. INSTABILITY WILL ALSO INCREASE OVER WEST CENTRAL IOWA THIS EVENING WITH SOME SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE MAIN THREATS THOUGH AN ISOLATED TORNADO IS POSSIBLE. LOCALLY HEAVY RAINS AND FLASH FLOODING ARE ALSO POSSIBLE IN SOME OF THE SLOWER MOVING STORMS AS MOISTURE LEVELS REMAIN HIGH ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OUR RECENT ACTIVE WEATHER PATTERN WILL CHANGE LITTLE THROUGH THE WEEKEND WITH OFF AND ON CHANCES FOR THUNDERSTORMS. A FEW OF THESE STORMS MAY STILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINS AND FLASH FLOODING REMAIN POSSIBLE AS WELL. THE BEST CHANCES FOR WIDESPREAD THUNDERSTORMS WILL BE SATURDAY NIGHT AND SUNDAY ACROSS THE REGION. OTHER LESSER THUNDERSTORM CHANCES ARE IN THE FORECAST EARLY NEXT WEEK...BUT THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THE WEEKEND BEGINNING THIS EVENING AND ENDING SUNDAY NIGHT. REV
In the hours before
Local storm report, May 3, 2:34 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
234 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL W BANCROFT 43.29N 94.22W
05/03/2012 E1.00 INCH KOSSUTH IA TRAINED SPOTTER
&&
AWBLocal storm report, May 3, 3:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 4 ESE BANCROFT 43.27N 94.14W
05/03/2012 E1.00 INCH KOSSUTH IA TRAINED SPOTTER
&&
AWBLocal storm report, May 3, 3:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL BANCROFT 43.29N 94.22W
05/03/2012 E1.00 INCH KOSSUTH IA TRAINED SPOTTER
&&
AWBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 47 min |
| May 3, 2:24 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 21 min |
| May 3, 2:48 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 42 min |
| May 3, 3:48 PM CDT | Flash Flood Warning | DMX | Kossuth | 4 hr |
| May 3, 4:03 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 42 min |
| May 3, 4:18 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 42 min |
| May 3, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 53 min |
| May 3, 5:06 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 39 min |
| May 3, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 47 min |
| May 3, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.